Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 16, 2021Upton County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 16, 2021, 6:49 PM CDT for Upton County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 6:49 PM CDT (23:49 UTC)
Expired
May 16, 2021, 7:15 PM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX

County Upton County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

473 
WWUS84 KMAF 162349
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
649 PM CDT Sun May 16 2021
 
TXZ069-170015-
Upton TX-
649 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UPTON COUNTY UNTIL 715
PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of McCamey. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rankin.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3108 10205 3122 10227 3137 10214 3124 10183
TIME...MOT...LOC 2349Z 212DEG 4KT 3119 10210 

$$

87

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 16, 5:46 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 16, 5:46 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
546 PM CDT Sun May 16 2021

.AVIATION...
00Z TAF issuance
VFR will prevail through the period. Winds will gradually swing
back to the south this evening before becoming more southwest
Monday afternoon at all terminals except KMAF. Isolated storms are
possible in the Permian Basin this evening, but look to stay away
from the terminals. Finally, low cigs are possible again at KMAF
and KHOB by morning, but much uncertainty exists so will reassess
with the next TAF issuance.

&&

.PREV DISCUSSION... /issued 223 PM CDT Sun May 16 2021/

DISCUSSION...

An upper low/trough is centered over Southern California and Nevada
with west winds aloft over West Texas and Southeast New Mexico. A
dryline will once again be across the area today with a surface
trough from Southeast New Mexico to the Davis Mountains. Surface
CAPE values will be high with 2,000 to 3,000 J/kg expected according
to the NAM12. Bulk shear will generally be 30 to 35 kts which is a
little less than yesterday. Mid-level lapse rate values will be
sufficient but there does not appear to be as much lift east of the
dryline during the afternoon and early evening as yesterday. Strong
to severe storms are possible but do not expect as much coverage as
yesterday due to less upper lift. Temperatures today are expected to
be similar or slightly warmer than yesterday.

The upper trough moves over the Four Corners region on Monday and a
dryline will remain present across West Texas. The dryline will be
across the far eastern Permian Basin and Lower Trans Pecos with
moderate to high values of CAPE, shear, and mid-level lapse rates
expected. There is also expected to be an increase in upper lift
around 00z along and east of the dryline so if convection develops,
it will likely be strong to severe. More storms are expected to
develop along the dryline as the upper low moves closer to the
region Monday night. This may trigger a second round of storms that
will develop over or move into the northern and eastern Permian
Basin early Tuesday morning. Cooler temperatures are expected on
Tuesday with highs mostly in the 80s as the upper trough begins to
move over the region. The dryline will be across the far eastern
Permian Basin and Lower Trans Pecos according to the NAM12 on
Wednesday. This will allow for a chance of storm development along
and east of the dryline Wednesday afternoon and evening.

An upper trough will dig south and eastward over the western part of
the country on Thursday with temperatures across West Texas and
Southeast New Mexico mostly in the 80s and 90s. Similar conditions
are expected for Friday. The upper trough will move closer to the
region on Saturday with a dryline across the area so thunderstorm
chances will increase. This trend will continue into next Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  89  62  84 /  20  10  60  40
Carlsbad                       58  89  55  85 /   0   0  10  10
Dryden                         69  94  66  93 /   0  20  40  10
Fort Stockton                  65  92  61  89 /   0  10  30  10
Guadalupe Pass                 59  81  56  78 /   0   0   0   0
Hobbs                          59  86  55  82 /  10  10  10  10
Marfa                          50  87  49  82 /   0  10  10   0
Midland Intl Airport           66  90  61  85 /  20  10  40  20
Odessa                         66  90  60  86 /  20  10  40  10
Wink                           63  93  58  89 /  10  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, May 16, 2:44 PM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
244 PM CDT Sun May 16 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
244 PM CDT Sun May 16 2021 /144 PM MDT Sun May 16 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible this afternoon and evening
across the northeastern Permian Basin. Damaging winds and hail will
be the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Elevated fire weather conditions may exist across Southeast New
Mexico and the Guadalupe and Delaware Mountains on Monday.

Severe storms will be possible Monday night into Tuesday morning.
The main threats will be damaging winds and large to very large
hail, although a tornado or two may also be possible. Heavy rainfall
will be possible with these storms and localized flooding may occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 16, 6:24 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
624 PM CDT Sun May 16 2021

TXZ062-063-069-070-170015-
Midland TX-Reagan TX-Upton TX-Glasscock TX-
624 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GLASSCOCK...SOUTHEASTERN
MIDLAND...NORTHERN REAGAN AND NORTHEASTERN UPTON COUNTIES UNTIL 715
PM CDT...

At 623 PM CDT, Doppler radar was tracking multiple strong
thunderstorms 14 miles north of Rankin, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Saint Lawrence, Stiles and Midkiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3132 10201 3150 10214 3190 10156 3178 10126
      3146 10127
TIME...MOT...LOC 2323Z 238DEG 6KT 3144 10200

87
Special weather statement, May 16, 6:48 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
648 PM CDT Sun May 16 2021

TXZ052-063-170015-
Glasscock TX-Howard TX-
648 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK AND
SOUTHEASTERN HOWARD COUNTIES UNTIL 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forsan, or 13 miles north of Garden City. This storm was nearly
stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Forsan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3208 10121 3209 10126 3204 10127 3194 10140
      3203 10158 3219 10148 3211 10118
TIME...MOT...LOC 2348Z 212DEG 4KT 3205 10145

87
Special weather statement, May 16, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
649 PM CDT Sun May 16 2021

TXZ069-170015-
Upton TX-
649 PM CDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UPTON COUNTY UNTIL 715
PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of McCamey. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rankin.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3108 10205 3122 10227 3137 10214 3124 10183
TIME...MOT...LOC 2349Z 212DEG 4KT 3119 10210

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:03 PM CDTSpecial Weather StatementMAFReeves42 min
May 15, 7:11 PM CDTSevere Thunderstorm WarningMAFGaines64 min
May 15, 7:16 PM CDTSpecial Weather StatementMAFAndrews44 min
May 15, 7:17 PM CDTSpecial Weather StatementMAFLoving43 min
May 15, 7:24 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Howard, Martin66 min
May 15, 7:28 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell62 min
May 15, 7:33 PM CDTSevere Thunderstorm WarningMAFTerrell42 min
May 15, 7:48 PM CDTSpecial Weather StatementMAFTerrell42 min
May 15, 7:51 PM CDTAreal Flood AdvisoryMAFGaines3 hr
May 15, 8:00 PM CDTSpecial Weather StatementMAFWinkler45 min
May 15, 8:02 PM CDTSpecial Weather StatementMAFDawson43 min
May 15, 8:03 PM CDTSpecial Weather StatementMAFGaines12 min
May 15, 8:12 PM CDTSevere Thunderstorm WarningMAFBrewster, Terrell63 min
May 15, 8:16 PM CDTSpecial Weather StatementMAFGaines29 min
May 15, 8:20 PM CDTSpecial Weather StatementMAFCrane40 min
May 15, 8:27 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson48 min
May 15, 8:44 PM CDTSpecial Weather StatementMAFAndrews, Dawson, Gaines31 min
May 15, 8:54 PM CDTSpecial Weather StatementMAFPecos51 min
May 15, 8:59 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson31 min
May 15, 9:04 PM CDTFlash Flood WarningMAFGaines3 hr
May 15, 9:11 PM CDTSevere Thunderstorm WarningMAFTerrell34 min
May 15, 9:33 PM CDTSpecial Weather StatementMAFDawson, Martin42 min
May 15, 9:49 PM CDTSpecial Weather StatementMAFPecos, Terrell41 min
May 15, 10:13 PM CDTSpecial Weather StatementMAFDawson, Howard, Martin47 min
May 15, 10:24 PM CDTSpecial Weather StatementMAFTerrell51 min
May 15, 11:16 PM CDTSpecial Weather StatementMAFBorden, Howard, Scurry59 min
May 15, 11:17 PM CDTSpecial Weather StatementMAFTerrell58 min
May 15, 11:20 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
May 16, 6:24 PM CDTSpecial Weather StatementMAFGlasscock51 min
May 16, 6:48 PM CDTSpecial Weather StatementMAFGlasscock27 min
May 15, 7:14 PM CDTSevere Thunderstorm WarningMAFLea61 min
May 15, 7:43 PM CDTSpecial Weather StatementMAFLea32 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.